GPs are being asked to review aspirin use in their patients after new research found the benefits of taking it for primary prevention were heavily outweighed by the harms.
The largest analysis to date into the effects of aspirin found no reduction in cardiovascular death yet a 30% increase in life-threatening or debilitating internal bleeding events.
Data from nine trials and 100,000 participants found a modest reduction in non-fatal heart attacks, but that 120 people would have to be treated to prevent one event – compared with the one in 73 who suffered potentially significant bleeding.
Study leader Professor Kausik Ray, professor of cardiovascular disease management at St George's, University of London, said the benefit for those who had had a heart attack or stroke was clear but for primary prevention, aspirin should only be prescribed for the most high-risk patients on a case-by-case basis.
But Professor Ray admitted GPs needed better risk tools to calculate whether someone of high risk should be taking the drug – comparing their overall CVD risk with bleeding risk.
He said: ‘Individuals already taking aspirin need to be reassessed.'
‘GPs need to individually look at patients with very high risk. And just because someone has high blood pressure is not enough.'
He added that trials done after 2000 showed even less benefit of aspirin because background treatment had changed and treatment with statins had rendered the effect of aspirin even weaker.
Dr Paddy Glackin, a GP in South Islington and medical director at Camden LMC, said the guidelines around aspirin use were confusing and patients were baffled: ‘I have never advocated aspirin for primary prevention but it is an incredibly unclear area.'
‘It would be helpful if NICE issued guidance specifically on aspirin rather than having it buried within disease conditions.'
Professor Peter Sever, professor of clinical pharmacology and therapeutics at Imperial College London, agreed any patient taking aspirin for primary prevention needed to be reassessed. But he warned aspirin withdrawal could be associated with a rebound effect caused by platelet aggregation – although there was no clear data on the dangers of this in patients taking the drug for primary prevention.
He said: ‘My advice would be if there are at high risk leave them on it but if their cardiovascular risk is low they are probably ok to stop.'
He added that in his experience it was very common for patients to self-prescribe aspirin and this was something doctors needed to ask patients about.
Professor Neil Poulter, professor of preventive cardiovascular medicine at the National Heart and Lung Institute said the study reflected the uncertainty of aspirin use in this group of patients.
‘In the absence of any better definitive population-specific evidence, it seems reasonable to temper the liberal routine use of aspirin in the context of primary prevention,' he said.
Dr Terry McCormack, a GP in Whitby and council member of the Primary Care Cardiovascular Society, said primary care was already cautious on routine use of aspirin in these patients. ‘We have been advising against the use of aspirin in primary prevention for a year or two now,' he added.